[Skip to Content]
[Skip to Content Landing]
Article
September 1965

Porphyria Cutanea Tarda Induced by Estrogens

Author Affiliations

DULUTH, MINN

From the Department of Dermatology of the Duluth Clinic.

Arch Dermatol. 1965;92(3):252-256. doi:10.1001/archderm.1965.01600150042007
Abstract

Three patients who developed cutaneous lesions of porphyrin cutanea tarda are reported after nearly a year or more of administration of diethylstilbestrol (Stilboestrol) for alleged carcinoma of the prostate. Two patients were benefited by protection of their skin from heat and friction. The third was free of lesions after discontinuance of diethylstilbestrol without protection. Two patients still show excessive excretion of uroporphyrin and coproporphyrin in the urine and feces (one a year after discontinuance of the synthetic estrogen).

It is apparent that porphyrin cutanea tarda after diethylstilbestrol administration occurs only in those individuals who have porphyrin hepatica of the intermittent type or associated with some systemic disease.

×